Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

July 22, 2008Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 2:56 PM MDT for Uinta County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 2:56 PM MDT (20:56 UTC)
Expired
Jul 22, 2008, 3:30 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 182 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 222055
SVRSLC
WYC041-222130-
/O.NEW.KSLC.SV.W.0028.080722T2056Z-080722T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UINTA COUNTY IN SOUTHWEST WYOMING

* UNTIL 330 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF LYMAN...AND MOVING NORTHEAST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF LYMAN BY 330 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE
STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4140 11033 4130 11006 4106 11022 4114 11044
TIME...MOT...LOC 2056Z 207DEG 5KT 4118 11028

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 222113
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT TUE JUL 22 2008

WYC041-222130-
/O.CON.KSLC.SV.W.0028.000000T0000Z-080722T2130Z/
UINTA WY-
313 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL UINTA COUNTY...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTH OF LYMAN...MOVING NORTHEAST AT 6 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF LYMAN BY 330 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHERN UTAH AND SOUTHWEST WYOMING.

LAT...LON 4140 11033 4130 11006 4106 11022 4114 11044
TIME...MOT...LOC 2113Z 207DEG 5KT 4120 11027

$$

MT
000 
WWUS55 KSLC 222126
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT TUE JUL 22 2008

WYC041-222136-
/O.EXP.KSLC.SV.W.0028.000000T0000Z-080722T2130Z/
UINTA WY-
326 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UINTA COUNTY
EXPIRES AT 330 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900 
PM MDT. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE 
THUNDERSTORMS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS FOR ADDITIONAL SEVERE WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4140 11033 4130 11006 4106 11022 4114 11044
TIME...MOT...LOC 2126Z 207DEG 5KT 4122 11026

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:22 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 22, 2:22 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT TUE JUL 22 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH
TODAY...AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE
REGION. A DRIER WESTERLY FLOW WILL FOLLOW FOR MID-WEEK.

&&

.DISCUSSION...UPPER TROUGH OVER SOUTHERN UTAH IS BRINGING A BIT OF
DRYING TO WESTERN UTAH BUT IS MAKING CONDITIONS RIPE FOR SOME
STRONG TO SEVERE THUNDERSTORMS OVER NORTHERN UTAH. MODEL
SOUNDINGS FOR NORTHERN UTAH INDICATE A DISTINCT INVERTED-V
SIGNATURE...STRONGER THE FURTHER WEST YOU GO. ADDITIONALLY...BOTH
THE GFS AND NAM INDICATE SBCAPE OF 1000-1500 J/KG STRETCHING
ACROSS NORTHERN UTAH ACCOMPANIED WITH DEEP LAYER SHEER AROUND 40
KTS. AND EVEN WITH THE DRYING...PW VALUES OF OVER 1 INCH SHOULD
BE COMMON THROUGH THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT THROUGH 03Z. A THUNDERSTORM OVER SALT LAKE
COUNTY HAD STRONG WINDS AND PENNY SIZED HAIL OVER WEST JORDAN AND
TAYLORSVILLE. THE STORM WAS ACCOMPANIED BY VERY HEAVY RAIN. MORE
STORMS LIKE THIS ARE EXPECTED...ESPECIALLY THIS EVENING AS A
FRONTAL BOUNDARY MOVES INTO NORTHWEST UTAH.

CONVECTION HAS BEEN OCCURRING OVER SOUTHERN UTAH...THOUGH IT IS
NOT NEARLY AS STRONG OVER THE NORTH. WITH STRONGER FLOW ALOFT AND
LESS MOISTURE THAN THE PAST FEW DAYS...FLASH FLOODING SHOULD BE
ISOLATED BUT IS DEFINITELY POSSIBLE THIS AFTERNOON AND THIS EVENING.

THE DRIER AIRMASS LOOKS TO BECOME MORE DOMINANT WEDNESDAY AND
THURSDAY...WHICH SHOULD LIMIT THE COVERAGE OF CONVECTION. HIGH
PRESSURE IS EXPECTED TO REDEVELOP FRIDAY...RESULTING IN A WARMING
TREND AND INCREASING MONSOONAL MOISTURE FOR THE WEEKEND...BRINGING
A RETURN TO MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...THUNDERSTORMS CONTINUE SOUTH OF THE SLC TERMINAL. GUSTY
SOUTH WINDS CAN BE EXPECTED FOR THE NEXT FEW HOURS. STRONG GUSTY
WINDS THE MAIN PROBLEM...BUT HAIL COULD BE A FACTOR. WINDS LATER
THIS AFTERNOON SHOULD BE MORE NORTHWEST AS THUNDERSTORM ACTIVITY
SHIFTS TO A WEAK BOUNDARY COMING IN FROM THE NORTHWEST. THIS COULD
GIVE THE TERMINAL GUSTY NORTHWEST WINDS AFTER AROUND 00Z. VFR
CONDITIONS SHOULD REMAIN UNLESS A THUNDERSTORM MOVES DIRECTLY ACROSS
THE AIRFIELD WHERE HEAVY RAINS OR POSSIBLE HAIL COULD LOWER
VISIBILITIES WELL INTO THE IFR RANGE AND CEILINGS COULD REACH MVFR
LEVELS. THERE IS A 30 PERCENT CHANCE OF THESE STORMS HITTING THE
TERMINAL.

&&

&&

.FIRE WEATHER...THE MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICTS
TODAY WILL BEGIN TO DRY OUT FROM THE WEST BEGINNING WEDNESDAY. THIS
DRY WILL MAKE IT TO THE UT/CO BORDER REGION BY WEDNESDAY NIGHT OR
THURSDAY. SIGNIFICANTLY LOWER RH VALUES ARE EXPECTED BEGINNING
WEDNESDAY...AND REMAINING LOW THROUGH EARLY FRIDAY. RETURN MOISTURE
FROM AZ WILL PUSH NORTH AGAIN LATER ON FRIDAY...BRINGING A RENEWED
THREAT FOR SHOWERS/THUNDERSTORMS THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM TUESDAY FOR UTZ001>009.

WY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM TUESDAY FOR WYZ021.

&&

PUBLIC...TRAPHAGAN
AVIATION...YOUNG
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 2:00 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT TUE JUL 22 2008

UTZ001>011-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING HOURS. A SEVERE
THUNDERSTORM WATCH IS EFFECT UNTIL 900 PM MDT THIS EVENING FOR MUCH
NORTHWEST UTAH AND EXTREME SOUTHWEST WYOMING. STRONG GUSTY WINDS
APPROACHING 60 MPH...LARGE HAIL...AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY FLOW WILL BRING DRIER AIR TO THE OUTLOOK AREA FOR THE
REMAINDER OF THE WEEK. MOISTURE IS EXPECTED TO RETURN TO NORTHERN
UTAH AND SOUTHWEST WYOMING DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-231200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT

MOISTURE WILL REMAIN IN PLACE ACROSS AREAS EAST OF I-15
TODAY...WHICH WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE POTENTIAL FOR FLASH
FLOODING IN THE PRONE AREAS OF SOUTHERN UTAH THROUGH MID-EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL SPREAD ACROSS THE REGION WEDNESDAY AND
THURSDAY...WITH THUNDERSTORMS GENERALLY CONFINED TO THE HIGHER
TERRAIN. MOISTURE WILL BEGIN TO SPREAD BACK INTO THE AREA
FRIDAY...AND INCREASE OVER THE WEEKEND...BRINGING A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 22, 1:27 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      3 E TORREY              38.30N 111.36W
07/22/2008                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE IN CAPITOL REEF NP WAS CLOSED DUE TO FLASH
            FLOOD.

&&

NEUMAN
Local storm report, Jul 22, 1:52 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             WEST JORDAN             40.60N 112.00W
07/22/2008  E0.75 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

DB

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.